Xylazine: a Lethal Variable in the Opioid Crisis
Grace Weatherby
/ Categories: WELLNESS, 2024

Xylazine: a Lethal Variable in the Opioid Crisis

Xylazine, a powerful veterinary sedative, is infiltrating the illicit drug market, posing a severe threat to users and presenting new challenges for healthcare professionals and first responders. Commonly referred to as "tranq", this non-opioid substance is increasingly being combined with fentanyl and other drugs, leading to a surge in overdose deaths across the United States.

In fact, between January 2019 and June 2022, the percentage of fatal opioid overdoses nationwide in which xylazine was detected rose by a staggering 276%.  

One of the biggest challenges related to xylazine is that very often people who use illegal drugs are not aware they are taking it. 

According to Todd Salvesold, the Bennington Blueprint Program Manager at SVMC, “It’s in everything—cocaine, heroin, methamphetamine, you name it. Someone may be looking to get pure cocaine but, today, there is a very good chance that whatever they get will contain Xylazine or fentanyl. And if you don’t know what you’re taking, you don’t know how to respond when things go sideways.” That leads to the other challenge of xylazine overdoses: they are untreatable.

In the case of a fentanyl or other opiate overdose, NARCAN is frequently used to reverse the symptoms. However, because xylazine is a central nervous system depressant and not an opiate, it does not respond to NARCAN. Or, at this point, to any medication. 

As Executive Director of Bennington Rescue Squad, Bill Camarda has first-hand experience treating xylazine overdoses and engaging with users. 

“It’s an incredibly powerful drug unlike anything we’ve ever seen. It slows people’s breathing, blood pressure and heart rate to dangerously low levels. Many become unconscious for hours, some suffer brain damage, and some die. Those that manage to stay conscious often have no recollection of how they spent the hours or even days under the drug’s influence. They become walking zombies.” Horrifically, the zombie comparison does not end there. 

Another side effect of xylazine use is the development of severe flesh wounds. What starts out as small red blisters anywhere on the body can quickly worsen into large, deep wounds that resist healing due to the depressant effects of the drug. In severe cases, fingers, toes, and even entire limbs need to be amputated. 

The fact that xylazine is not an opiate makes recovery especially challenging as most FDA-approved addiction treatment medications are aimed at opiates. However, recovery organizations like SaVida Health employ strategies other than medication to facilitate treatment. These include counseling, comprehensive toxicology testing, and case management.

While we can’t put the genie back in the bottle, increased awareness, harm reduction strategies, and access to addiction treatment can all help combat this alarming trend and save lives.

How to Handle a Xylazine Overdose
These are the steps to take if you suspect a xylazine overdose:
1.    Call 9-1-1 
2.    Use NARCAN
3.    Start rescue breathing
4.    Go to the Emergency Room 
While NARCAN can’t reverse the effects of xylazine, it may resolve the effects of any opiate with which the xylazine was mixed and improve an individual’s chances of surviving. 
For information on how to administer NARCAN and perform rescue breathing, visit KnowODVT.com.


Get Your FREE Harm-Reduction Bag
Including NARCAN and fentanyl and xylazine test strips

With the aim of reducing deaths from overdose, Harm-Reduction Bags (HRBs) are available FREE throughout the tri-state area. 

HRBs typically include: 

  • Two doses of NARCAN
  • A mouth guard
  • Chapstick
  • Gloves
  • A wound care kit
  • Hand sanitizer
  • Fentanyl test strip 
  • Xylazine test strips (5)
  • Information from state and local substance use disorder organization

HRBs are available on a no-questions asked basis at the following locations or by contacting the following organizations:

VERMONT:

Free delivery of HRBs available by calling:
802-440-6776 Samba
802-246-7729 Loni

Savida Health Bennington
655 Main Street Suite 2
Bennington VT 05201

Turning Point Center of Bennington
465 Main Street
Bennington

UCS
100 Ledge Hill Drive
Bennington
Voices of Hope
Wilmington
802-490-5645

MASSACHUSETTS:

Berkshire County:
Berkshire Harm Reduction Mobile Unit
413-822-6876
Berkshire Harm Reduction
6 West Main Street

North Adams
413-398-5603
Berkshire Harm Reduction
510 North Street
Pittsfield
413-447-2654

Savida Health Bennington
77 Hospital Ave Suite 104
North Adams, MA 01247

NEW YORK:

Naxolone Now
Text ‘NARCAN’ to 21000 to schedule delivery of a HRB within 48 hours in Rensselaer County
 

Previous Article June is Aphasia Awareness Month
Next Article Do You Know Where to Go for Summer Health Woes?
Print
1276

Theme picker

Theme picker


Theme picker


Our Services

PARTNERSHIP IS POWERFUL MEDICINE

A commitment to excellence and a patient-centered approach sets Southwestern Vermont Health Care apart.

 Cancer Care
 Orthopedics
 Emergency
 Maternity
 Primary Care
 ExpressCare
 Cardiology
 Rehab & Residential Care
View All Services

Theme picker

Theme picker

Theme picker